Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

When washing a patient's eyes, how should each eye be wiped?

  1. AFrom the inner corner outwards, using a clean part of the cloth for each eye
  2. BIn small circles over the closed eyelid of both eyes
  3. CFrom the outer corner inwards, using the same part of the cloth for both
  4. DOnly the eye that looks dirty needs cleaning
2.Nursing fundamentalsHard

Which finding suggests a patient may be developing a pressure ulcer category 1?

  1. AIntact skin with non-blanching redness over a bony area
  2. BAn open blister with a red base
  3. CFull-thickness skin loss with visible fat but no exposed bone
  4. DExposed bone or tendon
3.Clinical nursingMedium

Which drug is first-line in an acute asthma attack?

  1. AAn oral beta-blocker
  2. BAn oral antihistamine such as cetirizine taken every few hours
  3. CA long-acting inhaled corticosteroid, used alone at a higher dose
  4. DA nebulised or inhaled short-acting beta2-agonist (salbutamol/albuterol)
4.Clinical nursingHard

A patient with back pain develops numbness around the anus and genitals and new difficulty passing urine. Which condition should be suspected?

  1. ACauda equina syndrome
  2. BKidney stones
  3. CConstipation
  4. DSimple muscle strain
5.Arterial blood gas interpretationMedium
pH7.357.457.43PaCO₂mmHg354548HCO₃⁻mmol/L222631uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.43, PaCO₂ 48 mmHg (6.4 kPa) and HCO₃⁻ 31 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.43PaCO₂ 48 mmHg (6.4 kPa)HCO₃⁻ 31 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.23PaCO₂mmHg354584HCO₃⁻mmol/L222634acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.23, PaCO₂ 84 mmHg (11.2 kPa), HCO₃⁻ 34 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.23PaCO₂ 84 mmHg (11.2 kPa)HCO₃⁻ 34 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
E2 / 4+V3 / 5+M? / 6GCS 8?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 8, with E2 and V3. What motor score M was recorded, and which response does it describe? Give the number.

GCS 8E2V3
M =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
83 kg165 cmmanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A man is 165 cm tall and weighs 83 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

165 cm83 kgman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
166 kg176 cmwomanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 176 cm tall and weighs 166 kg. The practice protocol gives 14 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 24 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

176 cm166 kgwomanBMI 30–50: 14 kcal/kg actualBMI > 50: 24 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial fibrillationventricular tachycardiaventricular fibrillationsinus tachycardia

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2ventricular tachycardia
  3. 3ventricular fibrillation
  4. 4sinus tachycardia
13.Prioritization & delegationMedium

When making patient assignments, what should the charge nurse consider first?

  1. ALetting staff choose the patients they prefer
  2. BGiving each nurse patients in rooms next to each other
  3. CMatching each patient’s needs to staff competence
  4. DGiving the newest staff the most complex patients
14.Prioritization & delegationHard

Which patient on a renal unit should the nurse see first?

  1. AA patient on peritoneal dialysis whose drained fluid is clear
  2. BA patient asking for advice about a low-phosphate diet
  3. CA patient on hemodialysis who missed yesterday’s session and now has muscle weakness and an irregular pulse
  4. DA patient whose arteriovenous fistula has a strong thrill and bruit
15.Infection control & patient safetyMedium

A patient has highly contagious viral conjunctivitis. Which teaching is most important?

  1. AWash hands often and do not share towels, pillows or eye drops
  2. BWear a surgical mask whenever someone else is in the room
  3. CKeep using the same contact lenses to protect the eyes
  4. DRub the eyes gently to remove the discharge
16.Infection control & patient safetyHard

A newly hired nurse has these hepatitis B results: HBsAg negative, anti-HBs positive, anti-HBc negative. What do they show?

  1. AA current hepatitis B infection
  2. BPast infection that has now cleared
  3. CNo immunity, so the vaccine is needed
  4. DImmunity from hepatitis B vaccination
17.Lab values & electrolytesMedium

A patient receives subcutaneous enoxaparin (a low-molecular-weight heparin). Which statement about monitoring is correct?

  1. AThe INR is used to adjust each dose, as with warfarin
  2. BThe aPTT must be checked every 6 hours to adjust the dose
  3. CNo blood tests of any kind are ever needed
  4. DNo routine aPTT; platelets and kidney function are checked instead
18.Lab values & electrolytesHard

A patient with a stable INR on warfarin starts rifampin (rifampicin) for tuberculosis. Two weeks later the INR is 1.3. What is the most likely explanation?

  1. ARifampin raises the INR, so it is wrong
  2. BTuberculosis causes the INR to fall
  3. CRifampin speeds up warfarin metabolism
  4. DRifampin contains a lot of vitamin K

3Solutions

1.Nursing fundamentals

Answer: A · From the inner corner outwards, using a clean part of the cloth for each eye

Why this is the answer

Wiping from the inner to the outer canthus moves debris away from the tear duct. Using a clean part of the cloth for each eye prevents spreading infection between them.

Answer

A · From the inner corner outwards, using a clean part of the cloth for each eye
2.Nursing fundamentals

Answer: A · Intact skin with non-blanching redness over a bony area

Why this is the answer

Category 1 is intact skin with non-blanchable erythema. Category 2 involves partial-thickness loss such as a blister; categories 3 and 4 are deeper.

Answer

A · Intact skin with non-blanching redness over a bony area
3.Clinical nursing

Answer: D · A nebulised or inhaled short-acting beta2-agonist (salbutamol/albuterol)

Why this is the answer

Short-acting beta2-agonists relieve bronchospasm within minutes. Oxygen to target, steroids and other treatments are added according to severity.

Answer

D · A nebulised or inhaled short-acting beta2-agonist (salbutamol/albuterol)
4.Clinical nursing

Answer: A · Cauda equina syndrome

Why this is the answer

Saddle anaesthesia, bladder or bowel dysfunction and leg symptoms with back pain suggest cauda equina syndrome. It needs an emergency MRI and surgical review to prevent permanent loss of function.

Answer

A · Cauda equina syndrome
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.43: within 7.35–7.45
PaCO₂ 48 mmHg: high (35–45)
HCO₃⁻ 31 mmol/L: high (22–26)

Compensation

Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 40.7–44.7 mmHg, so the measured 48 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: acute on chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·4.4 = 28.4 mmol/L
chronic: 24 + 3.5·4.4 = 39.4 mmol/L

Compare

measured: 34 mmol/L → acute on chronic

Answer

acute on chronic
7.Clinical assessment scores

Answer: M = 3

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 8 − 2 − 3 = 3
M3: abnormal flexion of the arms (decorticate posture)

Answer

M = 3
8.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 0 + 0 + 0 + 0 = 0

Interpretation

0 → low

Answer

low
9.Enteral & parenteral nutrition calculations

Answer: %IBW = 135 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

165 cm/2.54 = 64.96 in
IBW = 50 + 2.3·(64.96 − 60) = 61.41 kg

Percentage of ideal body weight

%IBW = 83/61.41·100 = 135.2 ≈ 135%

Answer

%IBW = 135%
10.Enteral & parenteral nutrition calculations

Answer: E = 1605 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 166/1.76² = 53.59 kg/m²

Ideal body weight (Devine)

176 cm/2.54 = 69.29 in
IBW = 45.5 + 2.3·(69.29 − 60) = 66.87 kg

Energy goal

BMI above 50: kcal per kg of ideal body weight.

E = 24·66.87 = 1605 kcal/day

Answer

E = 1605 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.409 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 9 × 0.04 = 0.36 s
RR = 17 × 0.04 = 0.68 s

Fridericia’s formula

QTc = 0.36/∛0.68 = 0.36/0.8794 = 0.409 s

Answer

QTc = 0.409 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (409 ms)

12.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.16 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: C · Matching each patient’s needs to staff competence

Why this is the answer

Assignments are based mainly on patient acuity and needs and on each staff member’s skills and scope. Geography and continuity of care help, but they come after safety.

Answer

C · Matching each patient’s needs to staff competence
14.Prioritization & delegation

Answer: C · A patient on hemodialysis who missed yesterday’s session and now has muscle weakness and an irregular pulse

Why this is the answer

A missed dialysis session lets potassium build up. Muscle weakness and an irregular pulse suggest hyperkalemia, which can cause fatal arrhythmias, so the nurse assesses at once, arranges cardiac monitoring and escalates. A thrill and bruit and clear effluent are expected findings, and diet advice can wait.

Answer

C · A patient on hemodialysis who missed yesterday’s session and now has muscle weakness and an irregular pulse
15.Infection control & patient safety

Answer: A · Wash hands often and do not share towels, pillows or eye drops

Why this is the answer

Viral conjunctivitis spreads easily by contact with eye secretions. Hand hygiene, not touching the eyes and not sharing towels, pillows or eye products reduce spread.

Answer

A · Wash hands often and do not share towels, pillows or eye drops
16.Infection control & patient safety

Answer: D · Immunity from hepatitis B vaccination

Why this is the answer

The vaccine contains surface antigen, so it produces anti-HBs only. A negative anti-HBc shows there has been no natural infection, and a negative HBsAg rules out current infection.

Answer

D · Immunity from hepatitis B vaccination
17.Lab values & electrolytes

Answer: D · No routine aPTT; platelets and kidney function are checked instead

Why this is the answer

Enoxaparin has a predictable effect, so the aPTT is not used to monitor it. Platelet counts help detect heparin-induced thrombocytopenia, and kidney function matters because the drug is cleared by the kidneys. Anti-Xa levels may be used in pregnancy, obesity or kidney disease.

Answer

D · No routine aPTT; platelets and kidney function are checked instead
18.Lab values & electrolytes

Answer: C · Rifampin speeds up warfarin metabolism

Why this is the answer

Rifampin induces liver enzymes that break down warfarin, so warfarin's effect falls and the INR drops, increasing clot risk. The INR is monitored closely and the dose adjusted; the reverse happens when rifampin is stopped.

Answer

C · Rifampin speeds up warfarin metabolism

ExamProblems · examproblems.com/courses/nursing-fundamentals